Accessibility / Report Error

Allergic skin rash with lamotrigine and concomitant valproate therapy: evidence for an increased risk

Rash cutâneo com lamotrigina e concomitante uso de valproato: evidências de maior risco

Abstracts

Cutaneous rash is one of the commonest adverse events associated with lamotrigine. We assessed whether the risk is increased in patients receiving concomitant valproate therapy in a population of 103 adult patients with intractable epilepsy, who had lamotrigine added to their treatment. Of the 33 patients taking valproate, 10 (30%) developed a rash, whilst of the 70 not taking valproate, only 6 (8%) developed a rash. This suggests a significantly higher risk of cutaneous rash when starting lamotrigine in patients already taking valproate (p<0.02).

allergic skin rash; antiepileptic drugs; lamotrigine; valproate


Rash cutâneo é um dos efeitos adversos mais comuns associados ao início de tratamento com lamotrigina, uma nova medicação antiepiléptica. Avaliamos se esse risco é maior em pacientes medicados concomitantemente com valproato em 103 pacientes adultos com epilepsia refratária, que tiveram lamotrigina adicionada a seu tratamento. Dez dos 33 pacientes (30%) que faziam uso de valproato e 6 (8%) dos 70 pacientes que não usaram valproato desenvolveram rash. Isto sugere que existe maior risco de desenvolver rash cutâneo quando se adiciona lamotrigina em pacientes em uso de valproato (p<0,02).

rash cutâneo; drogas antiepilépticas; lamotrigina; valproato


L. M. LiI; M. RussoII; M. F. O'DonoghueIII; J. S. DuncanIV; J. W. A. S. SanderV

IEpilepsy Research Group, Institute of Neurology, The National Hospital for Neurology and Neurosurgery, London and The National Hospital - Chalfont Centre for Epilepsy, Gerrards Cross, United Kingdom: MD, Research Fellow in Clinical Neurophysiology

IIEpilepsy Research Group, Institute of Neurology, The National Hospital for Neurology and Neurosurgery, London and The National Hospital - Chalfont Centre for Epilepsy, Gerrards Cross, United Kingdom: MD, Major (Neurologist) U.S. Army Medical Corps

IIIEpilepsy Research Group, Institute of Neurology, The National Hospital for Neurology and Neurosurgery, London and The National Hospital - Chalfont Centre for Epilepsy, Gerrards Cross, United Kingdom: MRCP, Registrar in Clinical Neurology

IVEpilepsy Research Group, Institute of Neurology, The National Hospital for Neurology and Neurosurgery, London and The National Hospital - Chalfont Centre for Epilepsy, Gerrards Cross, United Kingdom: DM, FRCP, Consultant and Senior Lecturer in Clinical Neurology

VEpilepsy Research Group, Institute of Neurology, The National Hospital for Neurology and Neurosurgery, London and The National Hospital - Chalfont Centre for Epilepsy, Gerrards Cross, United Kingdom: MD, PhD, Consultant and Senior Lecturer in Clinical Neurology

ABSTRACT

Cutaneous rash is one of the commonest adverse events associated with lamotrigine. We assessed whether the risk is increased in patients receiving concomitant valproate therapy in a population of 103 adult patients with intractable epilepsy, who had lamotrigine added to their treatment. Of the 33 patients taking valproate, 10 (30%) developed a rash, whilst of the 70 not taking valproate, only 6 (8%) developed a rash. This suggests a significantly higher risk of cutaneous rash when starting lamotrigine in patients already taking valproate (p<0.02).

Key words:allergic skin rash, antiepileptic drugs, lamotrigine, valproate.

RESUMO

Rash cutâneo é um dos efeitos adversos mais comuns associados ao início de tratamento com lamotrigina, uma nova medicação antiepiléptica. Avaliamos se esse risco é maior em pacientes medicados concomitantemente com valproato em 103 pacientes adultos com epilepsia refratária, que tiveram lamotrigina adicionada a seu tratamento. Dez dos 33 pacientes (30%) que faziam uso de valproato e 6 (8%) dos 70 pacientes que não usaram valproato desenvolveram rash. Isto sugere que existe maior risco de desenvolver rash cutâneo quando se adiciona lamotrigina em pacientes em uso de valproato (p<0,02).

Palavras-chave:rash cutâneo, drogas antiepilépticas, lamotrigina, valproato.

Texto completo disponível apenas em PDF.

Full text available only in PDF format.

Acknowledgement - Dr Li Li Min is grateful for support from the National Society for Epilepsy -United Kingdom.

Aceite: 18-outubro-1995.

J.W.A.S. Sander, MD PhD - The National Hospital I Chalfont Centre for Epilepsy - Chalfont St. Peter - Gerrards Cross, Bucks SL9 ORJ, United Kingdom. FAX 44 1 494 873991.

  • 1. Betts T, Goodwin G, Withers RM, Yuen AWC. Human safety of lamotrigine. Epilepsia 1991; 32 (Suppl 2):S17-S21.
  • 2. Sander JWAS, Trevisol-Bittencourt PC, Hart YM, Patsalos P, Shorvon SD. The efficacy and long-term tolerability of lamotrigine in the treatment of severe epilepsy. Epilep Res 1990; 7:226-229.
  • 3. Richens A. Lamotrigine. In Pedley TA, Meldrum BS (eds.). Recent advances in epilepsy, vol 5. New York: Churchill Livingstone, 1992:197-210.
  • 4. Srinivasan J, Richens A. The safety and tolerability of lamotrigine. Rev Contemp Pharmacother 1994; 5:147-151.
  • 5. Yuen AWC, Land G, Weatherley BC, Peck AW. Sodium valproate acutely inhibits lamotrigine metabolism. Br J Clin Pharmacol 1992; 33:511-513.
  • Allergic skin rash with lamotrigine and concomitant valproate therapy: evidence for an increased risk

    Rash cutâneo com lamotrigina e concomitante uso de valproato: evidências de maior risco
  • Publication Dates

    • Publication in this collection
      07 Dec 2010
    • Date of issue
      Mar 1996
    Academia Brasileira de Neurologia - ABNEURO R. Vergueiro, 1353 sl.1404 - Ed. Top Towers Offices Torre Norte, 04101-000 São Paulo SP Brazil, Tel.: +55 11 5084-9463 | +55 11 5083-3876 - São Paulo - SP - Brazil
    E-mail: revista.arquivos@abneuro.org